Vascular surgery: warfarin-induced skin necrosis: practice question

A General Surgery question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Surgery · Vascular surgery: warfarin-induced skin necrosis

Sample item

On day 4 of starting warfarin without heparin cover, a woman develops painful, well-demarcated red patches on the thighs that become haemorrhagic and necrotic. What is the underlying mechanism?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Transient hypercoagulable state from early fall in protein C

Warfarin inhibits vitamin K-dependent factors. Protein C has the shortest half-life, so its level falls before factors II and X, creating a temporary procoagulant imbalance that causes microvascular thrombosis and skin necrosis, especially in protein C deficiency. Prevention is overlap with heparin; management is stopping warfarin and giving vitamin K and heparin.

Option by option

  • A. Antibody-mediated platelet activation

    Platelet activation by antibody describes heparin-induced thrombocytopenia.

  • B. Transient hypercoagulable state from early fall in protein C (correct)

    Correct. Early depletion of protein C causes thrombosis in the dermal microvasculature.

  • C. Overdose causing excessive bleeding into skin

    Necrosis follows thrombosis and not haemorrhage from overdosing.

  • D. Warfarin-induced vasculitis

    This is a thrombotic, not an inflammatory vasculitic, process.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Surgery questions

Questions about this General Surgery question

What is the answer to this General Surgery question?

The best answer is B, Transient hypercoagulable state from early fall in protein C. Warfarin inhibits vitamin K-dependent factors.

Why is "Antibody-mediated platelet activation" not the answer?

Platelet activation by antibody describes heparin-induced thrombocytopenia.

Why is "Overdose causing excessive bleeding into skin" not the answer?

Necrosis follows thrombosis and not haemorrhage from overdosing.

Why is "Warfarin-induced vasculitis" not the answer?

This is a thrombotic, not an inflammatory vasculitic, process.

What concept does this question test?

It tests Vascular surgery: warfarin-induced skin necrosis in General Surgery. Protein C has the shortest half-life, so its level falls before factors II and X, creating a temporary procoagulant imbalance that causes microvascular thrombosis and skin necrosis, especially in protein C deficiency. Prevention is overlap with heparin; management is stopping warfarin and giving vitamin K and heparin.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Vascular surgery: warfarin-induced skin necrosis?

Learn classic signs and eponyms alongside what they diagnose. Then use the flashcards and the other General Surgery questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.